Skip to main content

Probabilistic Automata on Finite Words: Decidable and Undecidable Problems

  • Conference paper
Automata, Languages and Programming (ICALP 2010)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 6199))

Included in the following conference series:


This paper tackles three algorithmic problems for probabilistic automata on finite words: the Emptiness Problem, the Isolation Problem and the Value 1 Problem. The Emptiness Problem asks, given some probability 0 ≤ λ ≤ 1, whether there exists a word accepted with probability greater than λ, and the Isolation Problem asks whether there exist words whose acceptance probability is arbitrarily close to λ. Both these problems are known to be undecidable [11,4,3]. About the Emptiness problem, we provide a new simple undecidability proof and prove that it is undecidable for automata with as few as two probabilistic transitions. The Value 1 Problem is the special case of the Isolation Problem when λ= 1 or λ= 0. The decidability of the Value 1 Problem was an open question. We show that the Value 1 Problem is undecidable. Moreover, we introduce a new class of probabilistic automata, acyclic automata, for which the Value 1 Problem is decidable.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 84.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others


  1. Alur, R., Courcoubetis, C., Yannakakis, M.: Distinguishing tests for nondeterministic and probabilistic machines. In: STOC, pp. 363–372. ACM, New York (1995)

    Google Scholar 

  2. Baier, C., Bertrand, N., Größer, M.: On decision problems for probabilistic büchi automata. In: Amadio, R.M. (ed.) FOSSACS 2008. LNCS, vol. 4962, pp. 287–301. Springer, Heidelberg (2008)

    Chapter  Google Scholar 

  3. Bertoni, A., Mauri, G., Torelli, M.: Some recursive unsolvable problems relating to isolated cutpoints in probabilistic automata. In: Salomaa, A., Steinby, M. (eds.) ICALP 1977. LNCS, vol. 52, pp. 87–94. Springer, Heidelberg (1977)

    Google Scholar 

  4. Bertoni, A.: The solution of problems relative to probabilistic automata in the frame of the formal languages theory. In: Siefkes, D. (ed.) GI 1974. LNCS, vol. 26, pp. 107–112. Springer, Heidelberg (1975)

    Google Scholar 

  5. Blondel, V., Canterini, V.: Undecidable problems for probabilistic automata of fixed dimension. Theory of Computing Systems 36, 231–245 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  6. Bukharaev, R.G.: Probabilistic automata. Journal of Mathematical Sciences 13(3), 359–386 (1980)

    Article  MATH  Google Scholar 

  7. Chadha, R., Prasad Sistla, A., Viswanathan, M.: Power of randomization in automata on infinite strings. In: Bravetti, M., Zavattaro, G. (eds.) CONCUR 2009. LNCS, vol. 5710, pp. 229–243. Springer, Heidelberg (2009)

    Chapter  Google Scholar 

  8. Hirvensalo, M.: Improved undecidability results on the emptiness problem of probabilistic and quantum cut-point languages. In: van Leeuwen, J., Italiano, G.F., van der Hoek, W., Meinel, C., Sack, H., Plášil, F. (eds.) SOFSEM 2007. LNCS, vol. 4362, pp. 309–319. Springer, Heidelberg (2007)

    Chapter  Google Scholar 

  9. Kozen, D.: Lower bounds for natural proofs systems. In: Proc. of 18th Symp. Foundations of Comp. Sci., pp. 254–266 (1977)

    Google Scholar 

  10. Madani, O., Hanks, S., Condon, A.: On the undecidability of probabilistic planning and related stochastic optimization problems. Artificial Intelligence 147, 5–34 (2003)

    MATH  MathSciNet  Google Scholar 

  11. Paz, A.: Introduction to probabilistic automata (Computer science and applied mathematics). Academic Press, Inc., Orlando (1971)

    Google Scholar 

  12. Rabin, M.O.: Probabilistic automata. Information and Control 6(3), 230–245 (1963)

    Article  Google Scholar 

  13. Tzeng, W.-G.: A polynomial-time algorithm for the equivalence of probabilistic automata. SIAM J. Comput. 21(2), 216–227 (1992)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2010 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Gimbert, H., Oualhadj, Y. (2010). Probabilistic Automata on Finite Words: Decidable and Undecidable Problems. In: Abramsky, S., Gavoille, C., Kirchner, C., Meyer auf der Heide, F., Spirakis, P.G. (eds) Automata, Languages and Programming. ICALP 2010. Lecture Notes in Computer Science, vol 6199. Springer, Berlin, Heidelberg.

Download citation

  • DOI:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-14161-4

  • Online ISBN: 978-3-642-14162-1

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics